Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Goodland, KS

May 15, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2003, 1:03 PM MDT for Greeley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 1:03 PM MDT (19:03 UTC)
Expired
May 15, 2003, 2:00 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:55 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 151903
SVRGLD
KSC071-152000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 200 PM MDT

* AT 103 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HORACE...OR ABOUT 7 MILES WEST
  OF TRIBUNE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...TRIBUNE.

HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THE SEVERE THUNDERSTORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 700 PM MDT (800 PM CDT). 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3845 10203 3840 10181 3868 10159 3867 10198

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:50 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 15, 9:50 AM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MDT THU MAY 15 2003

WIDESPREAD SHOWERS/THUNDERSTORMS CONTINUE EAST OF A LINE FROM
BENKELMAN TO GOVE WITH DRY CONDITIONS ELSEWHERE. BASED ON WSR-88D
TRENDS...HAVE ADJUSTED FIRST PERIOD PRECIPITATION TIMING...BUT
PREVIOUS HIGH PROBABILITY RAIN CHANCES STILL LOOK GOOD THRU THE
AFTERNOON BASED ON FORECAST MODEL DATA.

.GLD...NONE.

SAR
Hazardous weather outlook, May 15, 10:10 AM MDT, 2 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE
THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND
OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL
CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA
THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL
MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR
OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE
SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE
70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL
AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH
NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE
INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY
AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE
INCHES.

THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD
PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND
INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE
TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON
BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE
THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED
IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE
AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY
CONDITIONS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/SR

In the hours before

Special weather statement, May 15, 1:00 PM MDT, 3 minutes before
KSZ041-042-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT THU MAY 15 2003

...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES
IN KANSAS UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY
AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH
MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND
TORNADOES TO DEVELOP.

IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO
CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF
YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:17 PM MDTSevere Thunderstorm WarningGLDThomas58 min
May 15, 2:03 PM MDTSevere Thunderstorm WarningGLDWallace57 min
May 15, 2:38 PM MDTTornado WarningGLDWichita52 min
May 15, 4:17 PM MDTSevere Thunderstorm WarningGLDSherman58 min
May 15, 4:39 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.